Wyoming, 2009

Tornado and Hail in Wyoming, July 13, 2009

July 13, 2009 · NWS UNR · 9 events in 2 counties and zones

A supercell thunderstorm developed over northern Campbell County and moved southeastward across Crook County. The storm produced very large hail across western Crook County, which caused significant damage in the New Haven and Hulett areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$932,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed over northern Campbell County and moved southeastward across Crook County. The storm produced very large hail across western Crook County, which caused significant damage in the New Haven and Hulett areas. The storm also spawned a large tornado over the Bear Lodge Mountains north of Sundance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 13, 2:00 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 13, 2:00 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT MON JUL 13 2009

.DISCUSSION...SHORT WAVE CROSSING WRN SD THIS AFTERNOON TRIGGERING
THUNDERSTORMS. SURFACE LOW OVER SOUTHEASTERN MT WITH WARM FRONT
ACROSS NRN SD AND BOUNDARY/DRY LINE DRAPED ALONG WRN-SRN EDGE OF
BLACK HILLS WITH DEWPTS IN THE 50S BEHIND IT AND 60S AHEAD OF IT.
ANOTHER WAVE ROTATING THROUGH UPPER TROF INTO SRN MT WILL SWING
ACROSS NWRN SD OVERNIGHT AS TROF PROGRESSES EWD ACROSS MT. HEAVY
RAIN IS POSSIBLE OVERNIGHT...ESPECIALLY OVER NWRN SD. COLD FRONT
WILL SWEEP ACROSS WRN SD TUES MORNING..WITH GUSTY NW WINDS AND DRIER
AIR MOVING INTO THE AREA BEHIND IT...THOUGH NWRN SD MAY STILL SEE
SOME SHOWERS AS TROF MOVES ACROS ND...AND FORECAST AREA REMAINS
UNDER CYCLONIC NW FLOW FOR THE SHORT TERM. TEMPERATURES WILL BE
COOLER TUESDAY INTO WED MORNING AS SURFACE HIGH BUILDS ACROSS WRN
SD. THUNDERSTORMS MAY DEVELOP WED AFTERNOON AS INSTABILITY INCREASES
ACROSS NERN WY AND FAR WRN SD...WITH STRONGER INSTABILITY OVER THE
BLACK HILLS. TEMPS WILL WARM A FEW DEGREES WED...BUT WILL STILL BE
BELOW NORMAL. AS SURFACE HIGH PUSHES SEWD...LOW LEVEL JET DEVELOPS
OVER FAR SRN SD WED NIGHT...WITH A CHANCE OF THUNDERSTORMS.

EXTENDED...UPPER LEVEL RIDGE WILL BUILD INTO THE WESTERN CONUS LATER
THIS WEEK BRINING WARMER TEMPERATURES TO THE REGION. NORTHWEST FLOW
ALOFT WITH EMBEDDED SHORTWAVES WILL BRING SLIGHT CHANCES FOR
THUNDERSTORMS ACROSS MUCH OF THE CWA THROUGH THE EXTENDED PERIOD.

&&

.AVIATION...SCATTERED STORMS WILL CONTINUE THROUGH TONIGHT AS A COLD
FRONT CROSSES THE REGION. SOME OF THE THUNDERSTORMS MAY BE SEVERE
WITH LARGE HAIL AND GUSTY WINDS. MVFR/IFR CONDITIONS CAN BE EXPECTED
NEAR THUNDERSTORMS. OTHERWISE...VFR CONDITIONS EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 13, 9:45 AM MST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1045 AM MDT MON JUL 13 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1045 AM MDT (1145 AM CDT) MON JUL 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH VERY LARGE
HAIL AND DAMAGING WINDS OVER ALL OF NORTHEASTERN WYOMING AND WESTERN
SOUTH DAKOTA THIS AFTERNOON AND EVENING. ISOLATED TORNADOES ARE
ALSO POSSIBLE FROM NORTHWESTERN INTO SOUTH CENTRAL SOUTH DAKOTA...
OR NORTH AND EAST OF THE BLACK HILLS. LOCALLY HEAVY RAIN ALSO IS
POSSIBLE WITH SOME STORMS.

THUNDERSTORMS HAVE DEVELOPED OVER NORTHEASTERN WYOMING...AND
WILL SPREAD EASTWARD ACROSS WESTERN SOUTH DAKOTA THIS AFTERNOON
INTO THIS EVENING...AND REACHING CENTRAL SOUTH DAKOTA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON
AND EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...
A FEW SEVERE STORMS WITH LARGE HAIL WILL BE POSSIBLE FROM THE BLACK
HILLS THROUGH SOUTHWESTERN SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 13, 10:33 AM MST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1133 AM MDT MON JUL 13 2009

SDZ014-032-131830-
HAAKON-ZIEBACH-
1133 AM MDT MON JUL 13 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 1132 AM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH HEAVY
RAIN...PENNY SIZE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING. SOME AREAS MAY RECEIVE AS MUCH AS ONE INCH OF RAIN. THIS
STORM WAS LOCATED OVER EASTERN ZIEBACH COUNTY...OR 15 MILES
SOUTHEAST OF LANTRY...AND WAS MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 63 IN SOUTHEAST ZIEBACH COUNTY

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL
4 PM MDT.

CARSTENS
Local storm report, Jul 13, 12:24 PM MST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
124 PM MDT MON JUL 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     TSTM WND GST     11 NNW NEW UNDERWOOD    44.25N 102.92W
07/13/2009  E60 MPH          MEADE              SD   PUBLIC

&&

WETENKAMP
Local storm report, Jul 13, 1:15 PM MST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
215 PM MDT MON JUL 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             12 N WALL               44.17N 102.24W
07/13/2009  E1.50 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

WETENKAMP
Local storm report, Jul 13, 1:27 PM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
227 PM MDT MON JUL 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             9 N QUINN               44.12N 102.13W
07/13/2009  E1.75 INCH       PENNINGTON         SD   STORM CHASER

&&

WFO UNR
Local storm report, Jul 13, 2:52 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
352 PM MDT MON JUL 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             11 NE WALL              44.10N 102.08W
07/13/2009  E1.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

0320 PM     HAIL             2 SE COTTONWOOD         43.94N 101.87W
07/13/2009  E1.75 INCH       JACKSON            SD   TRAINED SPOTTER

            LASTED 5 MINUTES

0340 PM     HAIL             8 SE COTTONWOOD         43.88N 101.79W
07/13/2009  E2.00 INCH       JACKSON            SD   TRAINED SPOTTER

            LASTED 10 MINUTES

&&

MERICKSO
Local storm report, Jul 13, 3:01 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
401 PM MDT MON JUL 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             KADOKA                  43.83N 101.51W
07/13/2009  E1.75 INCH       JACKSON            SD   TRAINED SPOTTER

0355 PM     TSTM WND GST     KADOKA                  43.83N 101.51W
07/13/2009  E70.00 MPH       JACKSON            SD   TRAINED SPOTTER

&&

MERICKSO

The radar

The Billings radar (KBLX), 241 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 tornado. Local standard time, as filed.

Hail, Campbell

When
July 13, 3:30 PM MST to 3:45 PM MST
Where
Campbell County, 15 mi NNW of Recluse
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.931, -105.817

Golfball hail accumulated four to six inches deep.

Hail, Campbell

When
July 13, 4:00 PM MST
Where
Campbell County, 11.26 mi SW of Rockypoint
Measured
1.25 in hail
Reported by
Public
Coordinates
44.788, -105.267

Fifty mph wind gusts were also reported.

Hail, Crook

When
July 13, 4:30 PM MST
Where
Crook County, 4 mi W of New Haven
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.750, -104.912

Hail, Crook

When
July 13, 4:35 PM MST to 4:40 PM MST
Where
Crook County, New Haven
Measured
4.25 in hail
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
44.750, -104.830

Softball sized hail damaged automobiles and buildings.

Hail, Crook

When
July 13, 4:45 PM MST to 5:00 PM MST
Where
Crook County, 2 mi W of Hulett
Measured
4.25 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
44.680, -104.641

Softball sized hail broke windows and damaged roofs and automobiles.

Hail, Crook

When
July 13, 5:00 PM MST
Where
Crook County, Hulett
Measured
2.75 in hail
Property damage
$400,000
Reported by
Trained Spotter
Coordinates
44.680, -104.600

Baseball sized hail caused extensive damage to homes and automobiles throughout town.

Tornado, Crook

When
July 13, 5:10 PM MST to 5:32 PM MST
Where
Crook County, 6.36 mi S of Alva to 5.92 mi SSW of Aladdin
Rating
EF2
Path length
9.4 mi
Path width
600 yd
Injuries
2 direct, 0 indirect
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
44.588, -104.429

A large tornado touched down west of Cook Lake and tracked east-southeastward across the Bear Lodge Mountains, dissipating west of Wyoming Highway 111. The tornado downed about 4000 acres of Ponderosa pine trees, destroyed two metal shop buildings and a large barn at a ranch, and severely damaged a house and mobile home. Two people in the residences received very minor injuries.

Hail, Crook

When
July 13, 5:20 PM MST
Where
Crook County, 4 mi E of Hulett
Measured
2.75 in hail
Property damage
$7,000
Reported by
Public
Coordinates
44.680, -104.519

Hail, Crook

When
July 13, 5:55 PM MST
Where
Crook County, Colony
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.920, -104.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyThe tornado archive for Wyoming, 2009Warnings in Wyoming, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189428, 171767, 171768, 171776, 171781, 171785, 190535, 171786, 189430.